Wisconsin, 2011

Winter Weather in Wisconsin, February 6, 2011

February 6, 2011 · NWS MKX · 7 events in 7 counties and zones

5 inches within a 7 to 8 hour period. The core of the band extended from the Monroe area in Green County, northeast to the City of Milwaukee.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Forcing from an upper level disturbance produced a band of moderate snow over parts of South Central and Southeast Wisconsin and left behind accumulations of 3 to 5.5 inches within a 7 to 8 hour period. The core of the band extended from the Monroe area in Green County, northeast to the City of Milwaukee. Media outlets reports dozens of vehicle accidents. Maximum snow accumulations included 5.5 inches at Palmyra 1.2 SW (Jefferson Co.), 5.0 inches at Orfordville (Rock Co.) and Mukwonago (Waukesha Co.), 4.5 inches in East Troy (Walworth Co.), 4.0 inches in Brodhead (Green Co.), and 3.7 inches at both Milwaukee Mitchell Field (Milwaukee Co.) and Waterford (Racine Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 6, 3:31 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Feb 6, 3:31 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
331 AM CST SUN FEB 6 2011

.VERY SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

LOW CLOUDS AND PATCHY FOG ACROSS MUCH OF THE FORECAST AREA EARLY
THIS MORNING. WEAK SURFACE TROUGH THEN PUSHES SOUTH INTO THE WHICH
SHOULD PUSH THE LOWER CLOUDS FURTHER SOUTH ACROSS THE REST OF THE
AREA.

MAIN SHORTWAVE TROUGH/VORTICITY MAXIMUM OVER NORTH CENTRAL IOWA
MOVES ACROSS THE ILLINOIS/WISCONSIN BORDER TODAY AS SURFACE LOW OVER
IOWA WEAKENS AS TROUGH MOVES ACROSS SOUTHERN LAKE MICHIGAN THIS
AFTERNOON.

BEST UPWARD VERTICAL MOTION WITH THIS FEATURE TRACKS ACROSS NORTHERN
ILLINOIS AND FAR SOUTHERN WISCONSIN THIS MORNING THEN OFF TO LOWER
MICHIGAN THIS AFTERNOON. NORTHEAST WINDS ON THE BACK SIDE OF THE
TROUGH MAY BRING SOME LAKE ENHANCEMENT TO SOUTHEAST
WISCONSIN...ALTHOUGH TEMP DIFFERENCE BETWEEN LAKE AND 850 MB IS ONLY
AROUND 10 CELSIUS...NOT CONDUCIVE FOR ANY SIGNIFICANT LAKE SNOWS.

LIGHT QPF OF AROUND 0.05 INCHES ARE POSSIBLE LATE TONIGHT INTO
SUNDAY...HIGHEST IN THE SOUTHERN COUNTIES. USING AROUND A 15 TO 1 TO
17 TO 1 SNOW TO LIQUID RATIO...GET JUST OVER AN INCH OF SNOW IN THE
SOUTH HALF...LOWER NORTH WITH A LITTLE MORE SOUTHEAST DUE TO LAKE
ENHANCEMENT.  KEPT LIKELY WORDING ESPECIALLY ACROSS THE SOUTHERN HALF
OF COUNTIES...LOWER TO THE NORTH.

MAIN MID LEVEL TROUGH AXIS STILL EXTENDS ACROSS THE FORECAST AREA
TONIGHT...SO CLOUDS AND SOME VERY LIGHT SNOW SHOULD PERSIST.

.SHORT TERM...

MONDAY...FORECAST CONFIDENCE MEDIUM.

WINDS WILL BECOME NORTHWEST THROUGH THE COLUMN BY MID MON
MORNING...CUTTING OFF ANY LAKE EFFECT POTENTIAL. THERE IS A
CONSISTENT SIGNAL IN THE MODELS OF SOME QVECTOR CONVERGENCE AND WEAK
OMEGA WITHIN THE DENDRITE GROWTH ZONE /DGZ/ OVER SOUTHERN WI. TIMING
OF THIS SIGNAL IS DIFFICULT...BUT POINTS MORE TOWARD THE AFTERNOON
HOURS RATHER THAN THE MORNING HOURS. KEPT CHC POPS ALONG THE LAKE
AND SLIGHT CHC POPS ELSEWHERE THROUGH THE DAY. IF ANY SNOW DOES
FALL...MOISTURE IS MEAGER...SO UP TO 0.3 INCHES OF SNOW COULD
POTENTIALLY FALL ON MON. FLURRIES SEEM LIKE A MORE LIKELY SCENARIO.

MONDAY NIGHT AND TUESDAY...

DRY AIR WILL FUNNEL QUICKLY INTO SOUTHERN WI WITH STRONG COLD AIR
ADVECTION. A POTENT SHORTWAVE DROPPING DOWN ACROSS WI DURING THAT
TIME WILL NOT HAVE ENOUGH MOISTURE TO WORK WITH TO PRODUCE ANY
PRECIP...THEREFORE DRY FCST WITH SOME LOWER CLOUDS POSSIBLE. 925MB
TEMPS WILL BE AROUND -16C TO -18C BY 12Z TUE...MIN TEMPS EXPECTED IN
THE SINGLE DIGITS BELOW ZERO OR COLDER INLAND...DEPENDING ON CLOUD
COVER...AND IN THE SINGLE DIGITS ABOVE ZERO NEAR THE LAKE.

WINDS WILL BE GOING PRETTY STRONG OUT OF THE NORTHWEST ON TUE AND
TEMPS ARE ONLY EXPECTED TO GET INTO THE SINGLE DIGITS ABOVE ZERO
TO AROUND 12 NEAR THE LAKE.

.LONG TERM...

TUESDAY THROUGH SUNDAY...FORECAST CONFIDENCE MEDIUM TO HIGH.

HIGH PRESSURE WILL SINK SOUTHWARD INTO THE MIDWEST ON WED. COLD AIR
ADVECTION WILL CONTINUE WITH THE PERSISTENT NORTHWEST FLOW ACROSS
THE UPPER MIDWEST. ECMWF DROPS A MORE POTENT SHORTWAVE ACROSS THE
REGION WHILE THE GFS HAS A BROADER 500MB VORTICITY PATTERN. EITHER
WAY...TOO DRY TO PRODUCE ANY SNOW.

LATE WED NIGHT...SOME WEAK WARM AIR ADVECTION WILL BEGIN OVER
SOUTHERN WI. ANOTHER SHORTWAVE IS EXPECTED TO DROP SOUTHEAST ACROSS
THE UPPER MIDWEST ON FRI AT THE SAME TIME A RIGHT ENTRANCE REGION OF
THE POLAR JET CROSSES OVERHEAD. THIS MAY GENERATE SOME LIGHT SNOW OR
FLURRIES. BOTH THE ECMWF AND GFS FAVOR THIS WARM AIR ADVECTION AND
WARMING TREND THROUGH THE WEEKEND...DESPITE MAJOR DIFFERENCES IN THE
FORECAST UPPER AIR AND SURFACE WEATHER STRUCTURES.

&&

.AVIATION...
IFR CLOUDS AND PATCHY LIFR FOG ACROSS MUCH OF THE FORECAST AREA
EARLY THIS MORNING. WEAK SURFACE TROUGH THEN PUSHES SOUTH INTO THE
WHICH SHOULD PUSH THE IFR CLOUDS FURTHER SOUTH ACROSS THE REST OF
THE AREA.

MAIN SHORTWAVE TROUGH/VORTICITY MAXIMUM OVER NORTH CENTRAL IOWA
MOVES ACROSS THE ILLINOIS/WISCONSIN BORDER TODAY AS SURFACE LOW OVER
IOWA WEAKENS AS TROUGH MOVES ACROSS SOUTHERN LAKE MICHIGAN THIS
AFTERNOON.

BEST UPWARD VERTICAL MOTION WITH THIS FEATURE TRACKS ACROSS NORTHERN
ILLINOIS AND FAR SOUTHERN WISCONSIN THIS MORNING THEN OFF TO LOWER
MICHIGAN THIS AFTERNOON. NORTHEAST WINDS ON THE BACK SIDE OF THE
TROUGH MAY BRING SOME LAKE ENHANCEMENT TO SOUTHEAST
WISCONSIN...ALTHOUGH TEMP DIFFERENCE BETWEEN LAKE AND 850 MB IS ONLY
AROUND 10 CELSIUS...NOT CONDUCIVE FOR ANY SIGNIFICANT LAKE SNOWS.

MAIN MID LEVEL TROUGH AXIS STILL EXTENDS ACROSS THE FORECAST AREA
TONIGHT...SO IFR/MVFR CLOUDS AND SOME VERY LIGHT SNOW SHOULD PERSIST.

&&

.MARINE...MAIN SHORTWAVE TROUGH/VORTICITY MAXIMUM OVER NORTH CENTRAL IOWA
MOVES ACROSS THE ILLINOIS/WISCONSIN BORDER TODAY AS SURFACE LOW OVER
IOWA WEAKENS AS TROUGH MOVES ACROSS SOUTHERN LAKE MICHIGAN THIS
AFTERNOON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

SHORT/LONG TERM...13/MRC
VERY SHORT TERM/AVIATION/MARINE...06/HENTZ
Hazardous weather outlook, Feb 6, 4:03 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
403 AM CST SUN FEB 6 2011

WIZ046-047-051-052-056>060-062>072-071015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
403 AM CST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL REDUCE VISIBILITIES TO BELOW 1/2 MILE EARLY THIS
MORNING. LIGHT SNOW WILL FALL ACROSS MUCH OF THE AREA AND WILL
LIKELY CAUSE SOME SLIPPERY DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD CANADIAN AIR MASS WILL RETURN MONDAY NIGHT...LASTING
THROUGH THE REST OF THE WORK WEEK. WIND CHILL TEMPERATURES WILL
LIKELY REACH 15 TO 25 BELOW ZERO DURING THE LATE NIGHT AND INTO
THE MORNING HOURS DURING THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS WOULD
BE APPRECIATED.

LMZ643>646-071015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
403 AM CST SUN FEB 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

BRISK NORTHWEST WINDS AND HIGH WAVE HEIGHTS WILL RETURN LATE MONDAY
NIGHT INTO TUESDAY. THESE WINDS AND WAVES MAY PREVAIL FOR MUCH OF
THE NEW WEEK...AS A COLD CANADIAN AIR MASS PLUNGES INTO THE
BADGER STATE. SMALL CRAFT ADVISORIES MAY BE NEEDED. MODERATE FREEZING
SPRAY IS ALSO EXPECTED.

HENTZ

WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Jefferson

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Jefferson forecast zone
Reported by
NWS Employee
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Winter Weather, Waukesha

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Waukesha forecast zone
Reported by
COOP Observer
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Winter Weather, Milwaukee

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Milwaukee forecast zone
Reported by
ASOS
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Winter Weather, Green

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Weather, Rock

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Rock forecast zone
Reported by
COOP Observer
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Winter Weather, Walworth

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Walworth forecast zone
Reported by
COOP Observer
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Winter Weather, Racine

When
February 6, 6:00 AM CST to 2:00 PM CST
Where
Racine forecast zone
Reported by
COOP Observer
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286344, 286345, 286347, 286348, 286349, 286350, 286351.